Thunderstorm Wind, Harding
- When
- September 30, 3:45 PM MST
- Where
- Harding County, Reva
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -103.080
Wind gusts were estimated at 60 mph.
Gusty winds accompanied a thunderstorm as it tracked across eastern Harding and northern Perkins Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Gusty winds accompanied a thunderstorm as it tracked across eastern Harding and northern Perkins Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 30, 1:46 PM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 246 PM MDT MON SEP 30 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 225 PM MDT MON SEP 30 2013 CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHERN ALBERTA WITH COLD FRONT SWEEPING THROUGH MONTANA INTO NORTH CENTRAL WYOMING PRODUCING VERY GUSTY NORTHWEST WINDS. AHEAD OF THE FRONT...GUSTY WEST TO SOUTHWESTERLY WINDS CONTINUE. UPPER LEVEL ANALYSIS PLACES LOW NEAR THE ALBERTA/SASKATCHEWAN BORDER WITH WEST/SOUTHWEST FLOW OVER OUR AREA. FOR THE REST OF THIS AFTERNOON INTO TONIGHT...COLD FRONT WILL CONTINUE PUSHING TO THE EAST WITH A BRIEF PERIOD OF GUSTY WINDS EXPECTED IN ITS WAKE AS WINDS SWITCH NORTHWESTERLY...WITH THE STRONGEST WINDS BEHIND THIS SYSTEM OVER NWRN SD/NERN WY. THIS ALSO MAY BRING A FEW SHOWERS TO THE NORTHERN CWA. OTHERWISE...QUIET WEATHER IS EXPECTED. ON TUESDAY...WEAK RIDGING OVER THE AREA WILL BRING DRY CONDITIONS ALONG WITH NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES TO THE AREA. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 225 PM MDT MON SEP 30 2013 LAST SEVERAL RUNS OF GFS/ECMWF HAVE TRANSITIONED FROM AN OPEN TROF TO CLOSED UPPER LOW FOR THE END OF THE WEEK...WITH MAJORITY OF GEFS MEMBERS ALSO SHOWING A CLOSED LOW. 12Z GFS/ECMWF TRACK UPPER LOW THROUGH WYOMING/NEBRASKA/SOUTHERN SOUTH DAKOTA. ECMWF TRACKING UPPER LOW FURTHER NORTH THAN GFS....TAKING IT INTO EASTERN SOUTH DAKOTA FRIDAY NIGHT. ABOVE AVERAGE CONFIDENCE THAT WIDESPREAD PRECIPITATION WILL OCCUR LATE THURSDAY INTO FRIDAY. WEDNESDAY WILL BE A TRANSITION DAY AS UPPER TROF DIGS ACROSS THE NORTHERN ROCKIES. LOW LEVEL THERMAL RIDGE PUSHES INTO THE AREA WEDNESDAY AS WARM FRONT LIFTS INTO SOUTH CENTRAL SOUTH DAKOTA. WEAK LOW RIDES ALONG THE WARM FRONT INTO SOUTH CENTRAL SOUTH DAKOTA...WITH SUFFICIENT INSTABILITY FOR A FEW THUNDERSTORMS WEDNESDAY AFTERNOON. AS UPPER TROF DIGS INTO WYOMING THURSDAY...WITH BROAD AREA OF ISENTROPIC LIFT/UPPER DIVERGENCE SETS UP ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA. PRECIPITATION WILL BE SLOW TO DEVELOP AS INITIAL LIFT WILL BE NEEDED TO MOISTEN LOW LEVELS. THURSDAY NIGHT AND FRIDAY...UPPER LOW TRACKS SOUTH OF THE BLACK HILLS...WITH STRONG UPPER DIVERGENCE AS A RESULT OF JET COUPLING...AND EASTERLY 800-600MB FLOW OVER WESTERN SOUTH DAKOTA. WELL DEVELOPED TROWAL SETS UP ON THE NORTH SIDE OF THE UPPER LOW...AND IS AIMED AT WESTERN SOUTH DAKOTA ON FRIDAY. THERMAL PROFILES SUPPORT RAIN TRANSITIONING TO SNOW ACROSS NORTHEAST WYOMING AND BLACK HILLS THURSDAY NIGHT...WITH SNOW FOR THE BLACK HILLS THROUGH FRIDAY. COULD BE A DECENT AMOUNT OF SNOW ACCUMULATION FOR THE NORTHERN BLACK HILLS. PRECIPITATION WILL LINGER INTO FRIDAY NIGHT...ESPECIALLY EAST OF THE BLACK HILLS. UPPER LEVEL RIDGING ACROSS THE AREA FOR THE WEEKEND...WITH DRY WEATHER AND WARMER TEMPERATURES. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON ISSUED AT 225 PM MDT MON SEP 30 2013 GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS EVENING. A COLD FRONT WILL SLIDE INTO NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA THIS EVENING WITH WINDS SHIFTING TO THE NORTHWEST. A FEW HOURS OF GUSTY NORTHWEST WINDS CAN BE EXPECTED BEHIND THE COLD FRONT. ISOLATED SHOWERS ALSO POSSIBLE ALONG AND BEHIND THE COLD FRONT THIS EVENING...MAINLY ACROSS NORTHWEST THIS EVENING. LCL MVFR VSBY POSSIBLE WITH ANY SHOWERS...OTHERWISE VFR CIGS ACROSS THE AREA THROUGH TUESDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...77 LONG TERM...7 AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 245 AM MDT MON SEP 30 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 245 AM MDT (345 AM CDT) MON SEP 30 2013 ...VERY WINDY TODAY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN THROUGH SOUTH CENTRAL SOUTH DAKOTA... ...EXTREME GRASSLAND FIRE DANGER OVER MUCH OF THE WESTERN SOUTH DAKOTA PLAINS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY WINDY CONDITIONS WILL DEVELOP OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA TODAY WITH WESTERLY WINDS OF 25 TO 35 MPH AND GUSTS TO AROUND 45 MPH. THE WINDS WILL DIMINISH BY EARLY THIS EVENING. WARM TEMPERATURES...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL LEAD TO EXTREME GRASSLAND FIRE DANGER OVER MUCH OF WESTERN SOUTH DAKOTA TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN SOUTH DAKOTA ON WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT MON SEP 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
09/30/2013 M85 MPH HARDING SD ASOS
&&
JOHNSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 444 PM MDT MON SEP 30 2013 SDZ012-013-025-072-073-302330- BUTTE-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- 444 PM MDT MON SEP 30 2013 ...VERY GUSTY WINDS MOVING THROUGH... NORTHWEST WINDS IN EXCESS OF 50 MPH ARE EXPECTED OVER THE NEXT HOUR AS SHOWERS ASSOCIATED WITH A STRONG COLD FRONT MOVE THROUGH. AREAS AFFECTED INCLUDE BELLE FOURCHE...NEWELL...SPEARFISH...STURGIS... AND PIEDMONT.
The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475006, 475011.